On Notice: Walgreens [4/03/2009]

About a year ago, without warning Walgreens switched my birth control prescription from Barr's Apri to Watson's Reclipsen. The active chemicals (desogestrel and ethinyl estradiol) are supposedly the same and supposedly in the same amounts (0.15 mg and 0.03 mg).

So, despite freaking out I decided to try them anyway. I experienced a number of unpleasant differences. I won't go into all the details, but, it wasn't nice, and definitely was not the norm for me. I thought, maybe my body just needs some time to adjust, it is the same after all, right? So, I stuck with the new pills for 2 more refills a total of almost 3 months. I did not get any better, and my body did not adjust.

The pills were obviously different in some way. I wish I had a way to test them myself and find out what the difference is. Maybe it was one of the inactive chemicals, that actually has an effect? Maybe it was something about the manufacturing machines or process? Maybe Watson does not do as much quality assurance testing? I suppose it's even possible that just my mind knowing it's a different product could have caused a placebo like effect that made my body respond differently.

Luckily CVS carries Barr's Apri. I was able to easily switch my prescription from Walgreens to CVS and all went back to normal. Thank you CVS! Thank you Barr! And Walgreens, you are officially on notice. To think one drug is replaceable for another will end up costing you customers when they spot the difference.

I'm not the only one who has had medication switched by the pharmacy. Sometimes the consequences are much worse than my discomfort. I recently read this article in Prevention magazine that goes into much more detail about the problems these switches have caused:



jes said...

I'm interested in your side effects. I've taken the generic form of this birth control for many, many years, 2 years ago Rite-Aid switched me to reclipsen and I had no problems until the last two months. I've had terrible breakthrough bleeding and ridiculous cramping (plus I've been a little ornery). I was wondering if anyone else had these problems when I found your blog. I wondered if maybe Watson Labs moved their manufacturing out of the US or something. I haven't been able to find out.

mmm said...

Side effects were breakthrough spotting (which never ever happens with Apri), worse than the usual normal cramps, heavier flow, flow lasting 7-8 days instead of 5-6 days, and tender breasts. I've taken birth control for 14 years, and I'm always cranky so I wouldn't say that was out of the ordinary.